A 64-year-old African-American male with a history of hypertension, coronary artery disease, and schizophrenia is newly enrolled in PACE.
The participant’s medication regimen includes:
• Amlodipine, 5 mg QD
• Acetylsalicylic acid, 81 mg QD
• Fluphenazine decanoate 50 mg, q2 weeks
• Lithium ER, 450 mg BID
• Valsartan, 160 mg QD (changed to losartan, 100 mg QD due to shortage)
• Zyprexa, 10 mg QHS
His blood pressure is relatively well controlled upon admission, but two weeks later is elevated at 184/89, which may have been related to the change to losartan. Since multiple studies analyzing hypertension treatment in African-American patients have shown good results with thiazide-type diuretics, the PACE nurse practitioner added hydrochlorothiazide 25 mg QD.
A CareKinesis pharmacist informed the nurse practitioner of the interaction between hydrochlorothiazide and lithium, and suggested a 50% decrease in the lithium. Due to the participant’s psychiatric history, the nurse practitioner decided not to make any dose adjustments to the lithium and would follow-up by checking his levels in two weeks.
A month later, the participant’s family contacted the PACE center stating that the participant was not acting himself. They reported that he was experiencing a loss of appetite, “acting like a zombie”, unable to tie his shoes, and said he was having a hard time thinking. Once in the clinic, the participant stated that he was dizzy. His lithium levels were drawn and results were elevated, at 2.6 mmol/L (0.6 – 1.2).
The hydrochlorothiazide was stopped and the participant’s blood pressure was then managed with amlodipine and losartan.
For more information about our PharmD Support services, email firstname.lastname@example.org.